Call Us Today! 775-473-9378

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. Can you expect to feel Nauseous or to get a dry mouth? What may not occur to you is that certain medications have a more extreme side effect – they can potentially cause hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Besides the drugs that can lead to hearing loss, there are a few that only cause tinnitus. If you hear phantom noises, that could possibly be tinnitus and it normally shows up as:

  • A windy sound
  • Popping
  • Thumping
  • Ringing

When you discontinue the medication, the tinnitus normally stops. Some ototoxic drugs, on the other hand, might lead to permanent loss of hearing.

What Drugs Put You at Risk?

The checklist of drugs that can cause temporary or permanent hearing loss might surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, are included on this list. While all these can lead to some hearing issues, they are reversible when you discontinue taking the meds.

Antibiotics come in as a close second for common ototoxic drugs. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The problem clears up once you quit using the antibiotics just like with painkillers. The common list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Caused by Several Common Compounds

Diamox, Bumex, Lasix and Edecrin are diuretics which trigger tinnitus but there are bigger offenders in this category:

  • Nicotine
  • Tonic water
  • Caffeine
  • Marijuana

When you wake up every morning and drink your morning coffee you subject yourself to a substance that could cause tinnitus. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors prescribe to treat tinnitus are in fact on the list of culprits.

  • Lidocaine
  • Prednisone
  • Amitriptyline

However, the amount which will lead to tinnitus is much more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

They differ based on the medication and your ear health. Mildly annoying to totally incapacitating is the things you can typically be anticipating.

Be on guard for:

  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides
  • Tinnitus
  • Blurring vision
  • Vomiting

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor tells you to. Don’t forget, usually the changes in your hearing or balance are temporary. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.